Virginia, 2017Damaging Winds in Virginia, June 30, 2017
June 30, 2017 · NWS LWX · 10 events in 5 counties and zones
A southerly flow around high pressure over the Atlantic produced a warm and humid airmass. Showers and thunderstorms developed around a pressure trough and some thunderstorms became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow around high pressure over the Atlantic produced a warm and humid airmass. Showers and thunderstorms developed around a pressure trough and some thunderstorms became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:01 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 30, 2:01 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Fri Jun 30 2017
.SYNOPSIS...
Bermuda high will remain in place through tonight. A cold front
across the Upper Midwest will pass through the area Saturday
before stalling to the south Sunday and Monday. The boundary
will dissipate Tuesday while high pressure develops over the
Atlantic. Low pressure may impact the region Thursday.
&&
.NEAR TERM /TONIGHT/...
Dry conditions expected for late afternoon/tonight aside from
some isolated showers/thunderstorms. Area has topped 90 in many
locations. Expect a warm final evening of June: to begin July
much of the region will begin the morning with temperatures in
excess of 70.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Area could use some rain, and Saturday will probably be the best
opportunity as a short wave/cold front track across the
northeastern US. As far as severe the better possibilities will
also be to our north as well: northern VA to the Mason-Dixon
Line will have a period of "skinny CAPE/weak shear," further
south severe indices are even weaker. We have likely
afternoon thunderstorms across the north and mention of
possible severe weather in the HWO. Highs around 90.
Precipitation chances will taper off rapidly Saturday night.
Lows again in the lower 70s across much of the area.
Sunday should see high pressure over the area. Dewpoints should
be a few degrees lower than Saturday helping it to feel a litle
more comfortable. Highs 85-90.
And no problems expected Sunday night. Lows 65-70 except warmer
in the cities/colder in the Highlands.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will build over the Great Lakes as a boundary
approaches our region from the north Monday into Monday night.
Mostly dry conditions early on Monday, then a few showers and
thunderstorms possible mainly north of our CWA and over higher
terrain in the afternoon and into the evening.
The boundary will stall near or south our area into Tuesday as a low
pressure develops south of the Great Lakes. This low will move east-
northeast and lift the front into Tuesday evening. Both GFS and
ECMWF keeps dry conditions over the metro areas through Tuesday
afternoon. Some showers and thunderstorms are possible on 4th of
July mainly in the afternoon and evening.
Precipitation chances increase overnight Tuesday and into Thursday
as low pressure moves across our north and southwesterly flow
increases moisture over our region. The low will move off the New
England coast Thursday. High pressure builds into the region Thursday
night and into Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected this evening. A period of MVFR ceilings
may develop before sunrise but that should lift by mid morning.
Afternoon/evening convection will be possible, epecially from DC
northward.
Dry/VFR conditions expected early on Monday. Maybe a few
showers and thunderstorms possible in the afternoon as a
boundary approaches. A few showers and thunderstorms possible
again Tuesday afternoon into the evening. Sub-VFR periods
possible overnight Tuesday into Wednesday.
&&
.MARINE...
Southerly channeling has brought frequent gusts to 20 knot on
both the Potomac and MD portion of the Chesapeake Bay. The upper
Potomac will drop off this evening but remainder of the waters
will remain in effect overnight, then all waters again Saturday.
Thunderstorms will be possible on the waters Saturday afternoon
and evening.
High pressure over the region Sunday. Winds should be below SCA
values.
Daytime heating/southerly flow SCA conditions may occur during
the first part of the week.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will continue to cause elevated water levels
through Saturday. Minor flooding is not expected for most areas
since the flow should be just west of south.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>534-
537>543.
Small Craft Advisory until 9 PM EDT this evening for ANZ535-
536.
Small Craft Advisory from 9 AM to 6 PM EDT Saturday for ANZ535-
536.
&&
PRODUCSTS...WOODY!/IMRHazardous weather outlook, Jun 30, 4:03 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Fri Jun 30 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms with damaging wind gusts and large
hail are possible Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms with damaging wind gusts and large
hail are possible Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Albemarle
- When
- June 30, 4:12 PM EST
- Where
- Albemarle County, 0.48 mi SSE of Covesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.873, -78.717
A tree was down along the intersection of Route 29 and Faber Road.
Thunderstorm Wind, Nelson
- When
- June 30, 4:17 PM EST
- Where
- Nelson County, 2.5 mi ENE of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.942, -78.807
A tree was down near the intersection of Greenfield Road and Ennis Mountain Road.
Thunderstorm Wind, Albemarle
- When
- June 30, 4:47 PM EST
- Where
- Albemarle County, 1.95 mi SW of Proffit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.102, -78.458
A tree was down on Polo Grounds Road just east of Route 29.
Thunderstorm Wind, Albemarle
- When
- June 30, 4:51 PM EST
- Where
- Albemarle County, 3.02 mi SW of Earlysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.135, -78.514
A tree was down on wires in the 700 Block of Reasford Road.
Thunderstorm Wind, Orange
- When
- June 30, 5:06 PM EST
- Where
- Orange County, 0.89 mi WSW of Barboursville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.165, -78.295
A tree was down along the 4400 Block of Constitution Highway.
Thunderstorm Wind, Greene
- When
- June 30, 5:12 PM EST
- Where
- Greene County, 1.88 mi S of Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.273, -78.434
A tree was down blocking Pine Bluff Road near Geteway Drive.
Thunderstorm Wind, Madison
- When
- June 30, 5:15 PM EST
- Where
- Madison County, 2.53 mi W of Rochelle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.278, -78.317
A tree was down along the 1400 Block of Jacks Shop Road.
Thunderstorm Wind, Greene
- When
- June 30, 5:17 PM EST
- Where
- Greene County, 0.95 mi NNW of Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.313, -78.436
A tree was down blocking Octonia Road near Ford Avenue.
Thunderstorm Wind, Madison
- When
- June 30, 5:27 PM EST
- Where
- Madison County, 0.43 mi NE of Wolftown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.354, -78.344
A tree was down near the intersection of Shelby Road and Wolftown-Hoold Road.
Thunderstorm Wind, Madison
- When
- June 30, 5:32 PM EST
- Where
- Madison County, 0.67 mi SSW of Criglersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.461, -78.303
A tree was down in the 1100 Block of Old Blue Ridge Turnpike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706671, 706672, 706673, 706674, 706675, 706676, 706677, 706678, 706679, 706680.